Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 160, NWS Fort Worth, TX

May 10, 2021Ellis County, Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 10, 2021, 6:35 PM CDT for Ellis County, Johnson County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2021, 6:35 PM CDT (23:35 UTC)
Expired
May 10, 2021, 7:02 PM CDT
In force
27 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ellis County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 34 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:36 PM CDTHAIL 13 E Briaroaks, TXREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS54 KFWD 102335
SVRFWD
TXC139-251-110015-
/O.NEW.KFWD.SV.W.0160.210510T2335Z-210511T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
635 PM CDT Mon May 10 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Johnson County in north central Texas...
  Northwestern Ellis County in north central Texas...

* Until 715 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located over Alvarado,
  moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is possible.

* This severe thunderstorm will be near...
  Venus around 645 PM CDT.
  Midlothian around 705 PM CDT.

LAT...LON 3230 9678 3235 9731 3255 9735 3255 9677
TIME...MOT...LOC 2334Z 270DEG 26KT 3244 9719 

HAIL...1.00IN
WIND...<50MPH
$$

25
2 follow-up statements
075 
WWUS54 KFWD 102350
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
650 PM CDT Mon May 10 2021

TXC139-251-110015-
/O.CON.KFWD.SV.W.0160.000000T0000Z-210511T0015Z/
Johnson TX-Ellis TX-
650 PM CDT Mon May 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN JOHNSON AND NORTHWESTERN ELLIS COUNTIES...

At 650 PM CDT, a severe thunderstorm was located near Midlothian,
moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is possible.

This severe storm will be near...
  Midlothian around 710 PM CDT.
  Glenn Heights and Ovilla around 715 PM CDT.

LAT...LON 3230 9678 3235 9731 3255 9735 3255 9677
TIME...MOT...LOC 2350Z 258DEG 25KT 3248 9707 

HAIL...1.00IN
WIND...<50MPH
 
$$

25
448 
WWUS54 KFWD 110002
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
702 PM CDT Mon May 10 2021

TXC139-251-110011-
/O.CAN.KFWD.SV.W.0160.000000T0000Z-210511T0015Z/
Johnson TX-Ellis TX-
702 PM CDT Mon May 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON AND
NORTHWESTERN ELLIS COUNTIES IS CANCELLED...
                
The storms that prompted the warning have weakened, and the warning 
for Johnson and Ellis counties has been cancelled early.

LAT...LON 3230 9678 3235 9731 3255 9735 3255 9677
TIME...MOT...LOC 0001Z 270DEG 26KT 3248 9697 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:39 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 10, 3:39 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
339 PM CDT Mon May 10 2021

...New Long Term...

.SHORT TERM... /Issued 1243 PM CDT Mon May 10 2021/
/Through Tuesday/

Broad upper-level cyclonic flow is now entrenched across virtually
all of the CONUS, which has helped to push a strong, late-season
cold front south to near the TX Gulf Coast. The 12Z RAOB from FWD
shows steep lapse rates aloft, with MUCAPE near 2000 J/kg.
Thunderstorms that developed earlier (and are still ongoing) are
rooted around 850 mb, some of which have been able to tap into
this impressive though elevated instability. A few thunderstorms
became severe and even supercellular, with a few reports of hail
to up 1.5" in diameter being received.

Showers and thunderstorms will continue across parts of North TX
this afternoon as the 850 mb cold front remains stretched across
the region. These thunderstorms will shift south and east later
this afternoon, impacting East TX. The combination of the
continuing precipitation, dense cloud cover, and cold air
advection will also keep high temperatures in the 60s for most of
the region. To put this in perspective, the forecast highs for
today are more in line with the normal lows for the second week of
May. Despite this, the record low max of 57 F at DFW and 63 F at
Waco have both already been topped, so while cool, not
unprecedented.

A brief break in precipitation is expected overnight tonight as
upper-level heights rise slightly in the wake of the departing
shortwave trough. Some patchy light drizzle and showers may
continue, but heavy rain and thunderstorms are not generally
expected until Tuesday morning. By Tuesday morning, the next
embedded shortwave trough will approach the region, kicking off
another round of precipitation which is expected to be much more
widespread. Rain and thunderstorm chances will increase from west
to east through the day. There is some uncertainty on how
widespread and continuing precipitation will be, but almost
everyone should see precipitation at some point in the day. The
heaviest rainfall amounts are expected to be across southeastern
portions of the FWD CWA near the surface front. Widespread
rainfall accumulations of 2-4 inches will be possible in these
areas. While heavy rainfall is not expected to be widespread
enough to warrant a Flash Flood Watch, some localized flooding may
be possible, as well as some minor river flooding within the
Trinity and Neches basins.

Godwin

&&

.LONG TERM... /NEW/
/Tuesday night Through Next Weekend/

Another cold front arrives in late Tuesday afternoon and night
period across the area, as a strong mid level impulse moves
gradually to the south and east of the CWA through Wednesday
morning. This will continue the highest rain chances across
Central and East Texas, while continuing the well below normal and
wet conditions. I did begin to undercut the NBM PoPs gradually
after midnight and through Wednesday, as the CWA begins to
experience gradually increasing mass subsidence aloft. I
maintained lower thunderstorm possibilities versus actual PoPs, as
enough MUCAPE and steep enough lapse rates linger to allow for
some discharge potential above the cool near surface frontal
layer. Though the potential for localized heavy rainfall and an
isolated flood threat continue Tuesday evening, I expect the
heavier convective rainfall to begin shifting toward the Texas
Coast and the Lower Mississippi River Valley as we move into early
Wednesday. Little diurnal range between low and high temperatures
Wednesday are expected to continue as low level cold advection
and expansive cloud cover keep temperatures from responding.
Continuing cloud cover from weak isentropic low level ascent over
the shallow frontal boundary and light northeast winds will likely
keep things cool and moist Wednesday night. Decreasing clouds and
increasing insolation on Thursday should allow for a gradual
modification of the airmass and a warm up back into upper 60s to
mid 70s on Thursday. This will be the transition day and likely
the trickiest day to forecast temperatures, as temperatures could
be warmer, or cooler if cloud cover decreases more or less than
currently depicted in the forecast.

Increasing ridging aloft across the Western U.S. and Rockies will
bring a drier northwest flow regime across North and Central
Texas by Friday. Shortwave ridging then takes hold for much of the
weekend, before breaking down in response to a lead shortwave
transiting the area well in advance of an organizing and
strengthening trough over the Great Basin well to the west. At the
surface, strengthening lee cyclogenesis across the Central High
Plains will bring gusty southerly surface winds and moisture
return back northward across the area moving into next weekend.
This will also bring the humidity back northward, as well as more
seasonable temperatures indicative of mid-May around here. Lows in
the 60s and humid highs in the 80s will make their return.

Though low convective chances increase late Saturday and into
Sunday, it doesn't appear severe weather will be a major issue
due to a strengthening elevated mixed layer/capping inversion
across the area. The more established severe weather threat
appears to be confined across West Texas and the Texas Panhandle
in the vicinity of an established surface dryline, hotter
temperatures likely in the 90s, and strong instability that
correlate with increasingly divergent mid level flow over that
area. Deterministic models want to cut off and deepen the energy
across the Desert Southwest and Northwest Mexico early next week,
while ensembles prefer a deep, but slow-moving open trough that
brings off and on convective chances to the Southern Plains. As is
usually the case with deep, southern latitude systems, finer
details and and potential for more significant weather will likely
iron themselves out with time.

05/

&&

.AVIATION... /Issued 1243 PM CDT Mon May 10 2021/
/18Z TAFs/

MVFR with occasional IFR continues this morning. CIGs should
remain at low-end MVFR thru the rest of the day, with prevailing
IFR likely by 04Z. SHRA will continue in the vicinity of all TAF
sites through the next 24-30 hours, becoming more numerous after
12Z Tuesday. A few TS will also be possible, particularly during
the morning and afternoon hours Tuesday. IFR will continue through
much of Tuesday, with brief LIFR possible during the morning
hours. Winds will remain from the NE at 8-12 KT, with gusty and
erratic winds possible near stronger TS.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    57  63  57  67  56 /  60  90  60  30  10
Waco                59  68  59  67  56 /  60  90  70  40  10
Paris               54  60  54  65  51 /  70  90  60  20  10
Denton              55  62  55  66  53 /  50  90  50  30  10
McKinney            55  62  55  66  53 /  70  90  60  30  10
Dallas              58  64  57  68  56 /  60  90  60  30  10
Terrell             56  64  56  66  53 /  60  90  70  30  10
Corsicana           59  67  58  67  56 /  60  90  70  40  10
Temple              60  69  59  67  57 /  50  90  70  50  10
Mineral Wells       53  62  55  65  54 /  60  90  50  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 10, 5:50 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
550 PM CDT Mon May 10 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
550 PM CDT Mon May 10 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorm chances will continue through tonight. A few strong to
severe storms containing hail are possible, especially in North Texas
this evening. Gusty storm outflow winds can't be ruled out across
eastern Central Texas if storms develop near a stalled front. In
addition, brief heavy rainfall may also result in minor flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will continue through Wednesday. While the
overall severe weather threat will be low, localized heavy rainfall
may lead to isolated instances of flash flooding across eastern
Central Texas late Tuesday into Tuesday night. Mainstem rivers across
this area may also experience enough run off for the potential for
minor flooding in nearby farmland.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, May 10, 6:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
616 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             2 N ALEDO               32.73N 97.60W
05/10/2021  M1.00 INCH       PARKER             TX   PUBLIC

            SOCIAL MEDIA IMAGE OF MEASURED 1 INCH HAIL.

&&
Local storm report, May 10, 6:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 SE AZLE               32.89N 97.52W
05/10/2021  E1.25 INCH       TARRANT            TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Local storm report, May 10, 6:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             4 W HASLET              32.97N 97.40W
05/10/2021  E1.00 INCH       TARRANT            TX   AMATEUR RADIO

&&
Local storm report, May 10, 6:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
627 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             3 SW HASLET             32.93N 97.38W
05/10/2021  E1.00 INCH       TARRANT            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 10, 6:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
629 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 WNW JUSTIN            33.11N 97.36W
05/10/2021  M1.25 INCH       DENTON             TX   NWS EMPLOYEE

&&
Special weather statement, May 10, 6:32 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
632 PM CDT Mon May 10 2021

TXZ119-110000-
Dallas TX-
632 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS COUNTY UNTIL
700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coppell, moving east at 25 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Carrollton and Farmers Branch around 650 PM CDT.
  Addison around 655 PM CDT.

LAT...LON 3299 9664 3279 9665 3284 9703 3299 9703
TIME...MOT...LOC 2332Z 271DEG 23KT 3294 9698

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:40 PM CDTSevere Thunderstorm WarningFWDMills65 min
May 9, 8:45 PM CDTSpecial Weather StatementFWDComanche45 min
May 10, 9:08 AM CDTSpecial Weather StatementFWDCooke37 min
May 10, 9:18 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson57 min
May 10, 10:08 AM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Grayson, Hunt52 min
May 10, 10:45 AM CDTSevere Thunderstorm WarningFWDFannin, Grayson60 min
May 10, 11:00 AM CDTSevere Thunderstorm WarningFWDFannin, Grayson60 min
May 10, 11:03 AM CDTSpecial Weather StatementFWDFannin42 min
May 10, 11:14 AM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Hunt46 min
May 10, 11:57 AM CDTSevere Thunderstorm WarningFWDHopkins63 min
May 10, 12:05 PM CDTSpecial Weather StatementFWDDelta40 min
May 10, 12:18 PM CDTSevere Thunderstorm WarningFWDDelta27 min
May 10, 3:51 PM CDTSpecial Weather StatementFWDFannin54 min
May 10, 5:16 PM CDTSpecial Weather StatementFWDErath44 min
May 10, 5:23 PM CDTSpecial Weather StatementFWDHood, Parker37 min
May 10, 5:26 PM CDTSevere Thunderstorm WarningFWDErath34 min
May 10, 5:34 PM CDTSevere Thunderstorm WarningFWDParker38 min
May 10, 6:03 PM CDTSevere Thunderstorm WarningFWDDenton, Wise27 min
May 10, 6:10 PM CDTSpecial Weather StatementFWDDenton, Johnson, Tarrant50 min
May 10, 6:21 PM CDTSevere Thunderstorm WarningFWDTarrant24 min
May 10, 6:24 PM CDTSevere Thunderstorm WarningFWDDenton50 min
May 10, 6:32 PM CDTSpecial Weather StatementFWDDallas28 min
May 10, 6:37 PM CDTSevere Thunderstorm WarningFWDCollin53 min
May 10, 6:45 PM CDTSevere Thunderstorm WarningFWDGrayson43 min
May 10, 6:49 PM CDTSpecial Weather StatementFWDTarrant26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.